Bisphosphonate research

Just heard on BBC news that new research justifies some scepticism on the efficacy of bisphosphonates in combating bone decay. Also casts some doubt on the reliability of dexascans for accurate monitoring. Research (from Harwell) was largely focused on osteoporotic patients but should be of interest to all of us who are or have taken these medications as the main finding was that they can cause minute bone fractures over time, something that has been borne out by many posts on this site, particularly in relation to dental treatment which I think was mentioned. All this is from a brief hearing but will try to look up more later on BBC site. Perhaps the more medically qualified among us will already have heard of this.

20 Replies

oldestnewest
  • I knew it! At an instinctive gut level. A drug that stops the regeneration of bones as my GP happily tried to explain. I just remember thinking there is no way I'm taking this!

  • Yes I heard it this morning, quite enlightening, I was told a while ago that I should take bisphosphonates, I did a little research and decided against it and took calcium tablets instead. It will be interesting when more information comes out.

  • I took two weekly doses at the beginning of my PMR (17 yrs ago now!) and reacted very badly so have taken nothing but AdCal since and my last dexascan graded me as mildly osteopenic, which at my age I probably would be anyway. I'd like to hear more about the limitations of the dexascan which was only touched on in the programme.

  • The dexa doesn't do absolute readings - so if you have consecutive scans on different machines you can't compare them is part of it. It has always been known (if you did the right readings) that the dexa was at best only a guide and there was likely to be some variation. It was however better than anything else.

    But frankly - it isn't just whether they measure what they say they measure! There is no real evidence at what stage you can say someone is at risk of a fracture - if indeed bone density has anything to do with it. People with appallingly (by their standards) low bone density and never have a problem. others with "normal" density break things. The death rate from hip fractures was already falling steadily when Fosomax became the flavour of the day - due to superb marketing by the company. There are many things to adjust to make it less likely - not least keeping mobile and getting vit D and hydration levels up to where they should be. Vit D and water have no serious side effects...

    I didn't ever believe the cholesterol thing either - I worked in clinical biochemistry at the time and it just didn't make sense to me.

  • They said this is very early research. I wonder if it will hit the main media.

  • There is an article at bbc.co.uk/news/health-39122541 I heard it on the BBC Today programme this morning. They said Dexascan were fine before you took bisphonates but they were not a good measure after. They did not actually say what sort of scan was needed though. They also said they were excellent for cancer patients. However long term use for those with osteoporosis meant that new bone was not being formed and so the bones were weaker than if you had never taken bisphophonates. When asked what was long term they were a bit cagey and did not give any figures.

  • More than a couple of years at most I'd suspect. Looking forward to looking at this when I have unlimited wifi again (why is it that the more expensive a hotel the more restrictive/expensive their wifi is? Even campsites include it in the price!)

    Glad I've not taken them then - my dexascan will be OK! I imagine the problem is that it is artificially dense tissue as opposed to normal bone and it messes up the measurement. There is no proof denser bone is less likely to fracture - in fact, with atypical femoral fractures it would appear to be the opposite...

  • Thanks piglette l was going to look this up later. I'm on a Zolendronic Acid Infusion now as an adjunctive therapy after Chemo to try & prevent Breast Cancer cells reoccurring in the bones, it's a bit damned if you do or damned if you don't!

    I was on AA before that so the ZA is easier in that it's only once every six months but as for the long term effects?!?.....

    But as I had Triple Negative BC there are no other options after Chemo & TNBC has the highest reoccurrence rate!

    Meanwhile, onward & upwards! I better get back to the holiday packing!

    Hope you're doing well?

    Mrs N x

  • It is a very different thing using it for that particular side effect though - and I would NEVER try to dissuade anyone using it in that context. As my husband said about his chemo - "deaf of dead? No contest!"

  • I have an osteoporotic fracture in my spine which is not caused by anything but osteoporosis. I'm not sure you can blame the druG. I am now taking shots of prolia. Not sure if it is available in your country also not sure if it will help me. good luck to you.

  • Prolia is available in the UK. It was offered to me after my last dexascan but I declined having been made wary by my experience with Fosamax and concerned about side effects which could last for the six months between doses. Perhaps I'm hyper-cautious but no one gave me sufficient assurance that this would not occur.

  • I had none. First shot I felt a little tired and aching for a few days. Second shot nothing. I react to everything I cannot take Aleve or any NSAIDs. I cannot take MiraLAX. I cannot take blood pressure pills. I react to everything. My esophageal pain was so bad from Fosamax and others which radiated through my whole chest. I was sent to do a ultrasound and stress test. I was very scared to but my Loback CAT scan was absolutely awful. And I do take more than adequate calcium and vitamin D but the combination of DNA and prednisones did me in. Good luck whatever you choose.

  • Like you I react badly to so many things: Fosamax was one of the worst but I have had bad reactions to statins(2 kinds); to Omprezole , all sulphonamides and several other drugs not least penicillin and cephalosporin - hence my wariness about prolia. But glad it works for you.

  • I would love to quit taking Alendronic Acid. I never had the dexascan before I started taking so who knows how the bones are faring. However, genetically blessed with strong bones - never broke anything other than toes (and I used to ski and wipe out lots). Plus I am rather sturdy and am not frail. I find when I take the AA the next day when walking my shins ache as well as my extensor tendonitis aches more. Related? or is it just the aches and pains that were there when PMR reared her head....what do you think?

  • I do know someone else who is sure her shin splints problem is due to AA.

  • My rheumy was a bit grumpy went I went last year (first thing he said was 'you should join weight watchers or slimmers world') so he probably wouldn't be happy if I stop taking AA....will have to think about it.

    Thank you.

  • I think the response to THAT is "Are you aware of the problems that arise with taking pred?" He should also know that many slimming clubs either won't take people on or say it will be difficult as they are on pred. Some of course are ignorant of the problems and happily relieve you of your cash...

  • He is a young, slim man. What would h e know about about being a middle aged woman that is plump.

  • And he needs that to be pointed out! Sambucca wiped the floor with the young female who told HER she needed to get weight off and then her knees wouldn't hurt! The nurse was wetting herself laughing and the consultant came and apologised profusely!

  • whitefishbay

    When I first mentioned to my GP about pains in my shins after taking AA he rolled his eyes 🙄

    I'm now on ZA as an infusion & my Oncologist warned me about flu like feelings or bone pain after having it & l think l read about 'uptake pain' but it's actually never caused me any issue, so much so l thought they hadn't given it me the first time!

    So yes, l do believe it can cause pain when it's being absorbed.

    Mrs N

You may also like...